Perhaps I spoke too soon. Rituxan infusions are supposed to be scheduled two weeks apart and the last one was received two weeks ago today. But today’s infusion was cancelled at the last minute by my rheumatologist due to side effects. Within a day of the last infusion, a series of ongoing migraines commenced. This was accompanied by nausea (I didn’t eat much for several days), achy joints (not the type of pain from RA but more akin to the flu), and just a general blah feeling. In the past I might experience 24 hours of flu-like symptoms but this far exceeded that. There are pre-infusion medications given in an attempt to alleviate side effects. For me these include acetaminophen (tylenol – for which I think the clinic charges $7.00!), 25mg of diphenhydramine (Benadryl) injected into the IV, and 80mg of solu-medrol (a corticosteroid) injected. These premeds did not help this time around.
A similar experience with Remicade infusions and methotrexate injections occurred in that ongoing migraines would result within a few hours or a day after receiving the medication. Working with my neurologist, a slew of prophylactic measures were attempted including promethazine (Phenergan) injections. Nothing seemed to work and the use of Remicade and methotrexate came to an end.
I’ve done well with Rituxan over the past 2.5 years. But it seems lately that the list of potential side effects are coming at me with force. These include infusion reactions, infections, low white blood cell count (my B cells are non-existent), body aches, and aching joints. According to the Rituxan website, one tip for infusions states, “Stay mindful of how you feel—even if you didn’t experience reactions in the past, they may still occur with future infusions. It’s important to tell your health care provider right away about any discomfort during or after treatment.” They also state, “Infusion reactions are the most common side effect of Rituxan treatment. Serious infusion reactions can happen during or up to 24 hours after an infusion. During clinical trials, less than 1% of people taking Rituxan experienced serious infusion reactions.”
A two month delay due to infections will now extend another month until an appointment with my rheumatologist to discuss next steps. Perhaps we’ll try Rituxan once again. Or maybe it’s time to move on to another treatment although the options are getting slim. Oh well…think I’ll go fishing tomorrow!